Alert archive / Kansas / Winter Storm Warnings in 2009

Winter Storm Warning 2, NWS Topeka, KS

November 16, 20097 counties in Kansas

NWS Topeka, KS issued this winter storm warning at Nov 16, 2009, 3:56 AM CST for 7 counties in Kansas. It was in force for 14 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 16, 2009, 3:56 AM CST (09:56 UTC)
Expired
Nov 16, 2009, 5:41 PM CST
In force
14 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 4:29 AM CSTSNOW 1Morrowville, KSESTIMATED ONE INCH OF SNOW ACCUMULATION WITH SNOW BEGINNING TO ACCUMULATE ON ROADS.
Nov 16, 4:29 AM CSTSNOW 44 Sse Morrowville, KSWITH HEAVY SNOW STILL FALLING.
Nov 16, 7:00 AM CSTSNOW 3Blaine, KS
Nov 16, 7:38 AM CSTSNOW 3Sabetha, KSROADS SNOW COVERED SLIPPERY.
Nov 16, 7:44 AM CSTSNOW 39 Nnw Clifton, KS
Nov 16, 7:46 AM CSTSNOW 84 Sse Morrowville, KS8 INCHES. A FEW POWER OUTAGES HAVE BEEN REPORTED.
Nov 16, 9:45 AM CSTSNOW 4Hiawatha, KS4 INCHES ESTIMATED IN THE CITY.
Nov 16, 9:51 AM CSTSNOW 3Seneca, KS3 INCHES ESTIMATED IN SENECA.
Nov 16, 9:51 AM CSTHEAVY SNOW 8Haddam, KSSOME POWER OUTAGES IN HADDAM
Nov 16, 9:54 AM CSTSNOW 2Washington, KS
Nov 16, 9:58 AM CSTSNOW 3Marysville, KS3 INCHES ESTIMATED IN MARYSVILLE
Nov 16, 10:26 AM CSTSNOW 4.52 W Corning, KS4-5 INCHES ESTIMATED
Nov 16, 11:10 AM CSTHEAVY SNOW 7Baileyville, KS
Nov 16, 11:45 AM CSTHEAVY SNOW 63 Ssw Fairview, KS
Nov 16, 11:45 AM CSTHEAVY SNOW 7Morrill, KS
Nov 16, 12:00 PM CSTSNOW 54 Sw Baileyville, KS5 INCHES MEASURED AND STILL SNOWING
Nov 16, 12:40 PM CSTHEAVY SNOW 76 E Marysville, KS
Nov 16, 1:15 PM CSTHEAVY SNOW 7Beattie, KS
Nov 16, 2:32 PM CSTHEAVY SNOW 63 W Oketo, KSPOWER OUTAGES IN AREA
Nov 16, 3:35 PM CSTHEAVY SNOW 124 Sse Morrowville, KSRESIDENTS IN AREA WITHOUT POWER AND APPROXIMATELY ONE MILE OF POWERPOLES ARE SNAPPED FROM THE WEIGHT OF THE ACCUMULATING SNOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KTOP 160956
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
356 AM CST MON NOV 16 2009

...FIRST SNOWFALL OF THE SEASON EXPECTED...

.A STRONG AND SLOW MOVING STORM SYSTEM WILL GRADUALLY MOVE EAST
ACROSS KANSAS TODAY...AND REACH SOUTHWESTERN MISSOURI TUESDAY
MORNING. PERSISTENT PRECIPITATION WILL OCCUR WITH THIS
SYSTEM...ESPECIALLY JUST TO ITS NORTH. TEMPERATURES WILL BE COLD
ENOUGH FOR MUCH OF THIS PRECIPITATION TO FALL AS SNOW. AN AREA OF
ENHANCED SNOWFALL RATES IS LIKELY ALONG AND JUST SOUTH OF THE
KANSAS NEBRASKA BORDER IN NORTHEASTERN KANSAS. MODERATE TO HEAVY
SNOW WILL COUPLE WITH 10 TO 20 MPH WINDS TO REDUCE VISIBILITIES
AND CREATE HAZARDOUS TRAVEL CONDITIONS.

KSZ009>012-022>024-161800-
/O.UPG.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/
/O.NEW.KTOP.WS.W.0002.091116T0956Z-091117T1200Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN
356 AM CST MON NOV 16 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 AM CST
TUESDAY. THIS IS AN UPGRADE FROM THE WINTER WEATHER ADVISORY.

MODERATE TO HEAVY SNOW WILL INCREASE IN COVERAGE FROM NORTHWEST TO
SOUTHEAST THIS MORNING AS TEMPERATURES COOL TO NEAR THE FREEZING
MARK. SIX TO EIGHT INCHES OF SNOW IS LIKELY ACROSS THE WARNED AREA
BY THE TIME THE STORM SYSTEM WINDS DOWN EARLY TUESDAY. SNOWFALL
RATES OF ONE TO TWO INCHES PER HOUR WILL COUPLE WITH 10 TO 20 MPH
WINDS TO REDUCE VISIBILITIES AND CREATE HAZARDOUS TRAVEL CONDITIONS.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

$$

KSZ008-020-021-026-034>039-161800-
/O.CON.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/
REPUBLIC-CLOUD-CLAY-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY...TOPEKA
356 AM CST MON NOV 16 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY. 

LIGHT TO MODERATE SNOW WILL GRADUALLY SPREAD TO THE SOUTHEAST AS
TEMPERATURES COOL TO NEAR THE FREEZING MARK. SNOW WILL BEGIN TO
ACCUMULATE ON GRASSY SURFACES FIRST AND COULD ACCUMULATE ON ROAD
WAYS AS THE DAY PROGRESSES MONDAY. THREE TO SIX INCHES OF SNOW IS
LIKELY ALONG THE HIGHWAY 81 CORRIDOR NORTH OF MINNEAPOLIS...WITH
TWO TO 6 INCHES POSSIBLE FROM DICKINSON AND MORRIS COUNTIES INTO
THE TOPEKA AREA.

PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

$$
3 follow-up statements
000 
WWUS43 KTOP 161552
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
952 AM CST MON NOV 16 2009

KSZ009>012-022>024-170000-
/O.CON.KTOP.WS.W.0002.000000T0000Z-091117T1200Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN
952 AM CST MON NOV 16 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY. 

MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH THE DAY TODAY AND
INTO THE EVENING HOURS. 4 TO 6 INCHES OF SNOW HAVE ALREADY BEEN
REPORTED ACROSS PARTS OF BROWN AND WASHINGTON COUNTIES. AN
ADDITIONAL 4 INCHES IS POSSIBLE THROUGH THE EVENING. 

SIGNIFICANT AMOUNTS OF SNOW WILL MAKE TRAVEL DANGEROUS. IF YOU
MUST TRAVEL...ALLOW PLENTY OF TIME TO REACH YOUR DESTINATION AND
DRIVE WITH EXTREME CAUTION.

$$

KSZ054>056-058-059-170000-
/O.EXB.KTOP.WW.Y.0007.000000T0000Z-091117T0000Z/
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...EMPORIA...OTTAWA
952 AM CST MON NOV 16 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER
WEATHER ADVISORY FOR A MIX OF SNOW AND RAIN...WHICH IS IN EFFECT
UNTIL 6 PM CST THIS EVENING.

PRECIPITATION WILL OCCASIONALLY MIX WITH SNOW THROUGH THE DAY.
ACCUMULATIONS ARE GENERALLY EXPECTED TO BE LESS THAN AN INCH.
HOWEVER THE SNOW COULD COME DOWN HARD ENOUGH TO MAKE ROADS SLICK
AND SLUSHY. 

PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

$$

KSZ040-170000-
/O.EXA.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/
DOUGLAS-
INCLUDING THE CITY OF...LAWRENCE
952 AM CST MON NOV 16 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 6 AM CST
TUESDAY.

LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH THE DAY TODAY AND
INTO THE EVENING. SNOW WILL ACCUMULATE ON GRASSY SURFACES FIRST
BUT ACCUMULATIONS ON ROADS WILL EVENTUALLY MAKE TRAVEL VERY
DIFFICULT. ANYWHERE FROM 2 TO 6 INCHES OF SNOW IS POSSIBLE BY THIS
EVENING. 

PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

$$

KSZ008-020-021-026-034>039-170000-
/O.CON.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/
REPUBLIC-CLOUD-CLAY-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY...TOPEKA
952 AM CST MON NOV 16 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY. 

LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH THE DAY TODAY AND
INTO THE EVENING. SNOW WILL ACCUMULATE ON GRASSY SURFACES FIRST
BUT ACCUMULATIONS ON ROADS WILL EVENTUALLY MAKE TRAVEL VERY
DIFFICULT. ANYWHERE FROM 2 TO 6 INCHES OF SNOW IS POSSIBLE BY THIS
EVENING. 

PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

$$

WOLTERS
000 
WWUS43 KTOP 161947
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
147 PM CST MON NOV 16 2009

KSZ056-058-059-162100-
/O.CAN.KTOP.WW.Y.0007.000000T0000Z-091117T0000Z/
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITY OF...OTTAWA
147 PM CST MON NOV 16 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

THE SNOW HAS ENDED ACROSS THE AREA AND TEMPERATURES HAVE WARMED
INTO THE MIDDLE 30S. A MIX OF LIGHT RAIN AND SNOW IS STILL
POSSIBLE THROUGH THE AFTERNOON...BUT NO SIGNIFICANT ACCUMULATIONS
OF SNOW IS ANTICIPATED THROUGH THE REMAINDER OF THE AFTERNOON.

$$

KSZ009>012-022>024-170400-
/O.CON.KTOP.WS.W.0002.000000T0000Z-091117T1200Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN
147 PM CST MON NOV 16 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY. 

A BAND OF SNOW WILL CONTINUE TO PRODUCE MODERATE SNOWFALL ACROSS
WASHINGTON COUNTY. ADDITIONALLY ANOTHER BAND OF SNOW IS EXPECTED
TO DEVELOP LATE THIS AFTERNOON AND MOVE ACROSS NORTHEAST KANSAS
THROUGH THE EVENING. SO WHILE THERE MAY BE A TEMPORARY BREAK IN THE
SNOWFALL...IT SHOULD REDEVELOP WITH AN ADDITIONAL 2 TO 4 INCHES
POSSIBLE OVERNIGHT...AND STORM TOTALS IN THE 8 TO 12 INCH RANGE. 

SIGNIFICANT AMOUNTS OF SNOW WILL MAKE TRAVEL DANGEROUS. IF YOU
MUST TRAVEL...ALLOW PLENTY OF TIME TO REACH YOUR DESTINATION AND
DRIVE WITH EXTREME CAUTION.

$$

KSZ008-020-021-026-034>040-170400-
/O.CON.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/
REPUBLIC-CLOUD-CLAY-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE
147 PM CST MON NOV 16 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY. 

THERE WILL BE A BREAK IN THE SNOWFALL THROUGH THE REST OF THE
AFTERNOON WITH A MIX OF LIGHT RAIN AND LIGHT SNOW POSSIBLE.
HOWEVER ANOTHER BAND OF SNOW IS EXPECTED TO DEVELOP BY EARLY
EVENING AND MOVE ACROSS NORTHEAST AND EAST CENTRAL KS. THIS BAND
OF SNOW COULD PRODUCE ANYWHERE FROM 1 TO 4 INCHES OF SNOW BEFORE
SUNRISE TUESDAY.

PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

$$

KSZ054-055-170000-
/O.CON.KTOP.WW.Y.0007.000000T0000Z-091117T0000Z/
LYON-OSAGE-
INCLUDING THE CITY OF...EMPORIA
147 PM CST MON NOV 16 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING. 

A BAND OF SNOW WILL MOVE VERY LITTLE THROUGH THE REMAINDER OF THE
AFTERNOON. ACCUMULATIONS ARE GENERALLY EXPECTED TO BE LESS THAN AN
INCH. HOWEVER THE SNOW COULD COME DOWN HARD ENOUGH TO MAKE ROADS
SLICK AND SLUSHY.

PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

$$

WOLTERS
000 
WWUS43 KTOP 162341
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CST MON NOV 16 2009

KSZ009>012-022>024-171200-
/O.CAN.KTOP.WS.W.0002.000000T0000Z-091117T1200Z/
/O.EXA.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN
541 PM CST MON NOV 16 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER
WEATHER ADVISORY FOR A MIX OF RAIN AND SNOW...WHICH IS IN EFFECT
UNTIL 6 AM CST TUESDAY. THE WINTER STORM WARNING HAS BEEN
CANCELLED.

A BAND OF RAIN AND SNOW WILL MOVE ACROSS NORTHEAST AND EAST CENTRAL
KS TONIGHT THROUGH TUESDAY MORNING. THIS BAND OF RAIN AND SNOW
COULD PRODUCE ANYWHERE FROM 1 TO 2 INCHES OF ADDITIONAL SNOW
ACCUMULATIONS BEFORE SUNRISE TUESDAY.

PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.*

$$

KSZ054-055-171200-
/O.EXT.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/
LYON-OSAGE-
INCLUDING THE CITY OF...EMPORIA
541 PM CST MON NOV 16 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM CST TUESDAY...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 6 AM CST
TUESDAY. 

RAIN AND SNOW WILL PERSIST ACROSS THE ADVISORY AREA TONIGHT
THROUGH TUESDAY MORNING. SNOW ACCUMULATIONS ARE GENERALLY
EXPECTED TO BE LESS THAN AN INCH. HOWEVER THE SNOW COULD COME DOWN
HARD ENOUGH TO MAKE ROADS SLICK AND SLUSHY.

PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

$$

KSZ008-020-021-026-034>040-171200-
/O.CON.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/
REPUBLIC-CLOUD-CLAY-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE
541 PM CST MON NOV 16 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY. 

RAIN AND SNOW WILL PERSIST ACROSS THE ADVISORY AREA TONIGHT
THROUGH TUESDAY MORNING. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE
POSSIBLE BEFORE SUNRISE TUESDAY.

PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Nov 16, 3:43 AM CST, 13 minutes earlier.

Area forecast discussion, Nov 16, 3:43 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CST MON NOV 16 2009

.DISCUSSION...
COMPLEX STORM SYSTEM IS BEGINNING TO SHOW ITS CARDS THIS MORNING
WITH PRECIPITATION DEVELOPING IN EARNEST JUST TO THE NORTHEAST OF
THE UPPER LEVEL LOW...AND WRAPPING AROUND TO THE NORTH AND NORTHWEST
OF THE SYSTEM. THE CHANGE OVER TO SNOW HAS ALREADY BEGUN AT SALINA
MANHATTAN AND CONCORDIA.

THE UPPER LEVEL CIRCULATION APPEARED TO BE CENTERED JUST WEST OF
WICHITA THIS MORNING WITH A SURGE OF DRY AIR OUT AHEAD OVER
EASTERN KANSAS AND WESTERN MISSOURI. MID AND UPPER LEVEL LIFT WAS
BEING ENHANCED ALONG THE NORTHWESTERN BOUNDARY OF THIS SURGE AS
EVIDENT ON WV IMAGERY. THIS IS A REGION IMPACTED BY STRONG JET
DIFFLUENCE IN THE LEFT EXIT REGION OF A 100 KT JET STREAK. THERE
IS ALSO SOME CONVECTIVE INSTABILITY AND STRONG THETA E ADVECTION
IN THE MID LEVELS HELPING TO ENHANCE PRECIP INTENSITY.

THE RAIN SNOW LINE SHOULD CONTINUE TO SLOWLY CREEP SOUTHEAST TODAY
WHILE PRECIPITATION COVERAGE AND INTENSITY IS EXPECTED TO INCREASE
IN A NARROW BAND ALONG AND JUST SOUTH OF THE NEBRASKA KANSAS
BORDER. A TROWAL WILL SET UP OVER THIS AREA AND IS FORECAST TO
PERSIST THROUGH THE BETTER PORTION OF THE DAY. MODEL AGREEMENT IS
VERY GOOD AS FAR AS TIMING AND LOCATION OF THE HEAVIEST
PRECIPITATION WITH A SWATH FROM CLAY COUNTY THROUGH BROWN COUNTY
EXPECTED TO RECEIVE THE GREATEST QPF. THERE IS SOME MINOR
DISAGREEMENT IN JUST HOW MUCH QPF WILL FALL BUT EVEN THE MINIMUM
MODEL OUTPUT INDICATES AROUND AN INCH OF LIQUID LIKELY IN THIS
REGION WITH LESSER AMOUNTS NORTH AND SOUTH. THE NAM IS THE MORE
AGGRESSIVE MODEL WITH OVER 1.5 INCHES OF QPF. REGARDLESS...THIS
WOULD BE PLENTY OF PRECIP TO HAVE SNOWFALL TOTALS EXCEED 6
INCHES...EVEN WITH THE WARM GROUND TEMPERATURES. SREF GUIDANCE
INDICATES THAT PERIODS OF 1 TO 2 INCH PER HOUR SNOWFALL RATES ARE
ALSO LIKELY WHICH WOULD SIGNIFICANTLY AID IN COOLING THE GROUND
AND INCREASING ACCUMULATIONS. HAVE DECIDED TO ISSUE A WINTER STORM
WARNING IN THIS MOST FAVORED AREA FOR HEAVY SNOW. WILL LIKELY SEE
SNOWFALL AMOUNTS VARY GREATLY...ESPECIALLY ALONG THE EDGE OF THE
HEAVY SNOW BAND...BUT ANTICIPATE 6 TO 8 INCH AMOUNTS BEING FAIRLY
COMMON WITHIN THE WARNED AREA BY THE TIME ITS ALL OVER.

THE UPPER LEVEL SYSTEM WILL SLOWLY MOSEY OFF TO THE EAST THOUGH
TUESDAY BEFORE MAKING A TURN TO THE NORTH. DUE TO THE SLOW
MOVEMENT...WILL LIKELY SEE A FEW RAIN AND SNOW SHOWERS THROUGH
WEDNESDAY...MAINLY OVER THE EAST. CLOUDS WILL ALSO HANG ON FOR
QUITE A WHILE AS THE LOW WILL PROBABLY NOT MOVE FAR ENOUGH EAST TO
GET US OUT OF THE CLOUDS BEFORE IT STARTS TO TURN NORTH. IT DOES
LOOK LIKE THE WEATHER BY MID WEEK WILL BE PLEASANT WITH HIGHS IN
THE 50S FOR THURSDAY AND FRIDAY.

BARJENBRUCH

&&

.AVIATION... MET GUIDANCE HAS CONTINUED TO BE TO PESSIMISTIC.
WILL STAY WITH PERSISTENCE AND KEEP TERMINALS MVFR WITH CIGS
GRADUALLY LOWERING AS PRECIP MOVES IN. THINK SN WILL HOLD OFF FOR
TOP AND FOE UNTIL LATE MORNING. FORECAST SOUNDINGS SHOW THE COLUMN
OVER MHK COOLING ENOUGH BY 09Z FOR SOME SNOW TO MIX IN. THERE IS
THE POTENTIAL FOR SOME IFR CONDITIONS IF A SNOW BAND IS ABLE TO
MOVE INTO THE TERMINALS. HAVE INCLUDED A TEMPO FOR WHEN THIS LOOKS
MOST LIKELY. SFC TEMPS LOOK TO REMAIN A DEGREE OR TWO ABOVE
FREEZING SO PRECIP SHOULD EITHER BE RA OR SN.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6 AM TUESDAY FOR KSZ009-KSZ010-KSZ011-
KSZ012-KSZ022-KSZ023-KSZ024.

WINTER WEATHER ADVISORY UNTIL 6 AM TUESDAY FOR KSZ008-KSZ020-
KSZ021-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039.

&&
Hazardous weather outlook, Nov 15, 3:36 PM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CST SUN NOV 15 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-162145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
336 PM CST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

RAIN WILL CHANGE TO SNOW IN NORTH CENTRAL KANSAS AND MUCH OF
NORTHEAST KANSAS OVERNIGHT...WITH LIGHT ACCUMULATIONS POSSIBLE BY
DAWN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO AT TIMES HEAVY SNOW WILL SPREAD EAST ACROSS NORTHEAST
KANSAS MONDAY MORNING...AND WILL CONTINUE IN MAINLY NORTHEAST AND
EAST CENTRAL KANSAS INTO MONDAY NIGHT. BY THIS TIME...ACCUMULATIONS
OF THREE TO SEVEN INCHES ARE EXPECTED NEAR THE NEBRASKA BORDER...WITH
LESSER AMOUNTS ALONG INTERSTATE 70. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR MAINLY NORTH CENTRAL AND NORTHEAST KANSAS FROM LATE
TONIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEED TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

Nearby

Winter Storm Warnings in Kansas, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.